Colorado, 2013

Hail in Colorado, May 11, 2013

May 11, 2013 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced large hail, from quarter to walnut size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, from quarter to walnut size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 11, 10:18 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, May 11, 10:18 AM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1118 AM MDT SAT MAY 11 2013

.UPDATE...

&&

.SHORT TERM...WEAK CONVECTION CURRENTLY OVER THE NORTHEAST CORNER
AND LARIMER COUNTY. CELLS ARE MOVING SOUTHEASTWARD TODAY. 12Z
MORNING SOUNDING NOT AS MOIST AS YESTERDAY'S 12Z MODEL RUNS
ELUDED TO. NOT A LOT TO PICK UP ON ACCORDING TO THE WATER VAPOR
PICTURES CONCERNING HELP FOR CONVECTION LATER THIS AFTERNOON.
THERE IS SOME CAPE PROGGED THIS AFTERNOON AND EVENING ON ALL THE
MODELS...BUT NOTHING SUBSTANTIAL. WILL LEAVE POPS ALONG FOR NOW.
TEMPERATURES LOOK OK.

.AVIATION...WINDS AT DIA ARE LIGHT EAST TO SOUTHEAST AS EARLIER
ADVERTISED. MAY PUT A TEMPO GROUND IN FOR SHOWERS FOR THE 18Z
TAFS. THE TS HOWEVER...AT LEAST NOT YET. THE LOWER CEILINGS SHOULD
BE DONE BY 04Z THIS EVENING. LESS...TO NO...CONVECTION FOR SUNDAY
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 349 AM MDT SAT MAY 11 2013/

SHORT TERM...NORTH/NORTHWEST FLOW ALOFT WILL REMAIN ACROSS THE
FORECAST AREA TODAY. A WEAK COLD FRONT HAD PUSHED SOUTHWARD EARLY
THIS MORNING...AND A FEW SPRINKLES HAD DEVELOPED BEHIND THE FRONT.
THESE SPRINKLES MAY CONTINUE EARLY THIS MORNING...WHILE THE
AIRMASS WILL THEN GRADUALLY DESTABILIZE WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING THIS AFTERNOON. COVERAGE SHOULD BE A
LITTLE HIGHER THAN YESTERDAY WITH A VERY SLIGHT INCREASE IN
MOISTURE AND JUST VERY WEAK Q-G LIFT OCCURRING TODAY. CAPES ONLY
200-400 J/KG...BUT CANT RULE OUT SMALL HAIL WITH RELATIVELY LOW
FREEZING LEVELS. STILL EXPECT A LITTLE SNOW ABOVE 11500-12000
FEET WITH SPOTTY ACCUMULATIONS.

FOR TONIGHT...SHOWERS AND STORMS WILL DECREASE AS THE AIRMASS
STABILIZES THIS EVENING. THERE IS STILL SOME WEAK Q-G LIFT
ADVERTISED OVER THE NORTHEAST CORNER OVERNIGHT SO WILL KEEP A LOW
THREAT OF SHOWERS LINGERING THERE.

LONG TERM...MODELS CONTINUE TO SHOW A STRONG AND WARM UPPER RIDGE
MOVING OVER THE STATE EARLY IN THE WEEK AND THEN MORE ZONAL FLOW
AND LESS RIDGING FOR THE REST OF THE WEEK. MONDAY AND TUESDAY WILL
BE THE WARMEST DAYS OF THE WEEK...BUT NOT QUITE AS WARM AS THE MOS
GUIDANCE FROM THE GFS HAS BEEN ADVERTISING. STILL TEMPERATURES IN
THE MID 80S WILL BE QUITE THE CONTRAST TO THE CHILLY TEMPERATURES
OF THE PAST SEVERAL TUESDAYS ACROSS NORTHEAST COLORADO. TUESDAY
NIGHT WILL SEE THE PASSAGE OF A SHORT WAVE WHICH USHERS IN SOME
COOLER AIR INTO THE FORECAST AREA. HIGH TEMPERATURES ON WEDNESDAY
SHOULD BE 10 TO 15 DEGREES COOLER THAN TUESDAY AFTERNOON. THE
LATTER HALF OF THE WEEK WILL SEE GRADUAL WARMING AGAIN...WITH
HIGHS ON THE PLAINS MAKING IT BACK TO THE LOWER 80S.

THE OTHER FEATURE OF THE FORECAST WILL BE A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS...JUST ABOUT EVERY
AFTERNOON. MONDAY WILL SEE THE LEAST SHOWER ACTIVITY...SINCE THE
AIRMASS WILL BE AT ITS DRIEST. BY TUESDAY...MID-LEVEL MOISTURE
WILL BE RETURNING TO THE MOUNTAINS AHEAD OF THE UPPER TROUGH WHICH
WILL ALLOW SHOWER ACTIVITY TO BEGIN INCREASING AGAIN. FOR THE REST
OF THE WEEK...DAYTIME HEATING AND THE PRESENCE OF LOW AND MID-
LEVEL MOISTURE WILL FUEL AFTERNOON SHOWERS...PRIMARILY OVER THE
MOUNTAINS...BUT ALSO SPREADING OFF THE FOOTHILLS TO THE PLAINS AT
TIMES. DYNAMIC FORCING WITH THIS FLOW PATTERN SHOULD BE RELATIVELY
WEAK...SO THERE DOES NOT APPEAR TO BE ANY THREAT OF SEVERE
WEATHER.

AVIATION...MID LEVEL CLOUD DECK IS BECOMING MORE WIDESPREAD
ACROSS THE FRONT RANGE EARLY THIS MORNING. THERE WILL EVEN BE A
FEW SPRINKLES/VERY LIGHT SHOWERS POSSIBLE WITH NO RESTRICTION TO
VISIBILITY...BUT A CHANCE OF ILS LANDING DUE TO POTENTIAL CEILINGS
OF 4000-6000 FEET. VISUAL LANDING CONDITIONS WILL STILL PREVAIL
THROUGH THE PERIOD. CHANCE OF THUNDERSTORMS FROM 19Z-02Z BUT
CONFIDENCE OF THUNDER AND TIMING OF THUNDER IS NOT HIGH ENOUGH FOR
A TEMPO PERIOD AT THIS TIME. NORTHWESTERLY WINDS WILL LIKELY SHIFT
MORE EASTERLY BY 15Z-18Z WITH POSSIBLE VARIABLE GUSTS TO 25-30
KTS NEAR ANY SHOWERS/STORMS THIS AFTERNOON. SKIES WILL GRADUALLY
CLEAR OVERNIGHT WITH TYPICAL DRAINAGE WINDS DEVELOPING.

HYDROLOGY...STORMS WILL BE MOVING AROUND 20 MPH AND PRECIPITABLE
WATER VALUES WILL BE SIMILAR TO JUST A FEW HUNDREDTHS HIGHER THAN
YESTERDAY. STRONGER STORMS MAY PRODUCE A QUICK QUARTER INCH OF
RAIN BUT NOT ENOUGH TO CAUSE FLOODING CONCERNS AT THIS TIME. WE
WILL BE KEEPING AN EYE ON MOUNTAIN STREAM LEVELS THROUGH THE WEEK
AS SNOWMELT BEGINS IN EARNEST MONDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....DANKERS
AVIATION...BARJENBRUCH
Hazardous weather outlook, May 11, 9:50 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1050 AM MDT SAT MAY 11 2013

COZ030>051-121700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1050 AM MDT SAT MAY 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
FORECAST AREA BY THIS AFTERNOON...WITH THE HIGHEST COVERAGE IN AND
NEAR THE FRONT RANGE. THE STORMS WILL PRODUCE LIGHTNING...MODERATE
TO HEAVY RAIN AND SMALL HAIL. SEVERE THUNDERSTORMS ARE NOT
EXPECTED. SHOWERS AND STORMS WILL GRADUALLY DECREASE THIS
EVENING. THE PLAINS FURTHER TO THE EAST CAN EXPECT ISOLATED
SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 11, 2:01 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
301 PM MDT SAT MAY 11 2013

COZ038-042-043-112130-
NORTHEAST WELD COUNTY CO-CENTRAL AND SOUTH WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
301 PM MDT SAT MAY 11 2013

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WEST CENTRAL WELD COUNTY

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 3 MILES NORTHWEST OF PIERCE...
OR 16 MILES NORTHEAST OF FORT COLLINS...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PIERCE...
NUNN...LUCERNE...GALETON...EATON...AULT AND NORTHERN GREELEY.

LAT...LON 4049 10455 4044 10478 4067 10488 4072 10473
TIME...MOT...LOC 2100Z 336DEG 22KT 4063 10478

The radar

The Denver radar (KFTG), 73 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weld

When
May 11, 2:35 PM MST
Where
Weld County, 2.21 mi WNW of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.720

Hail, Weld

When
May 11, 2:40 PM MST
Where
Weld County, 4.91 mi SSE of Bruce
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.420, -104.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448074, 448075.